Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS Nashville, TN

August 2, 2004Grundy County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 2, 2004, 3:22 PM CDT for Grundy County, Tennessee. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 3:22 PM CDT (20:22 UTC)
Expired
Aug 2, 2004, 5:15 PM CDT
In force
113 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 022024
FFWBNA
TNC061-022215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
322 PM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRUNDY COUNTY IN TENNESSEE

* UNTIL 515 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 12 MILES NORTHWEST OF TRACY
  CITY...OR ABOUT 12 MILES NORTH OF MONTEAGLE. THE STORM PRODUCING
  FLASH FLOODING WAS NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE WEST OF A LINE   
  FROM ALTAMONT TO TRACY CITY. 

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3549 8572 3551 8586 3522 8610 3517 8567

$$

04
1 follow-up statement
000 
WGUS74 KOHX 022123
FFSBNA
TNC061-022215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT MON AUG 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM CDT FOR GRUNDY 
COUNTY...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THUNDERSTORMS HAD WEAKENED IN INTENSITY OVER THE COUNTY...BEGINNING 
SHORTLY AFTER 330 PM CDT. RAIN CONTINUED TO FALL HOWEVER ACROSS THE 
COUNTY. 

MOVEMENT WAS NEARLY STATIONARY. 

AT 400 PM CDT...THE GRUNDY COUNTY SHERIFF REPORTED SOME FLOODING 
IN COALMONT...AND SOME ROADS WERE UNDER WATER OVER THE WEST PART OF 
THE COUNTY. 

DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE 
ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NASHVILLE.

LAT...LON 3549 8572 3551 8586 3522 8610 3517 8567

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:30 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT MON AUG 2 2004

.DISCUSSION...
SCATTERED SHOWERS/STORMS HAVE POPPED UP THIS AFTERNOON...MAINLY OVER
PLATEAU. OTHERWISE...PARTLY SUNNY CONDITIONS WERE OBSERVED. LOOK FOR
THESE SHOWERS/STORMS TO DIMINISH EARLY EVENING WITH LOSS OF HEATING.
CONVECTION OVER MO AND IL WILL LIKELY DIMINISH...BUT WHATEVER
REMAINS SHOULD HEAD SOUTH INTO AR.

SURFACE RIDGE FROM OHIO VALLEY TO LOWER MS VALLEY WILL SLIDE EAST
ACROSS TN TONIGHT THROUGH TUESDAY. UPPER LEVEL RIDGING WILL BUILD
FROM THE WEST. AS HEIGHTS INCREASE...EXPECT HIGH TEMPERATURES TO BE
2-3 DEGREES WARMER ON TUESDAY. WILL NOT MENTION POPS IN FORECAST.
MODELS SUGGEST THAT AXIS OF MOISTURE FLUX CONVERGENCE EVIDENT OVER
OUR EASTERN COUNTIES THIS AFTERNOON WILL SHIFT EASTWARD AND DIMINISH
TOMORROW. STILL...CANNOT RULE OUT AN ISOLATED CELL OVER THE HIGHER
TERRAIN ON TUESDAY. ANOTHER POTENTIAL FORECAST COMPLICATION COULD BE
LEFTOVER CONVECTION FROM POSSIBLE OVERNIGHT MIDWEST MCS DEVELOPMENT.
CANNOT KNOW AT THIS POINT...HOPEFULLY ANY LINGERING CONVECTION WILL
BE SQUASHED BY RIDGING ON TUESDAY.

FOR WEDNESDAY INTO THURSDAY...MODLES BRING SIGNIFICANT COLD FRONT
THROUGH THE AREA. LOOKS LIKE A GOOD CHANCE FOR THUNDERSTORMS
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...A LITTLE EARLY TO BE
SURE OF TIMING YET. IF STORMS HOLD OFF LONG ENOUGH...WEDNESDAY HIGHS
COULD BE EVEN HOTTER WITH WARM WEST WINDS NOSING INTO THE AREA AHEAD
OF THE FRONT. COOLER AND DRIER AIR WILL MOVE IN FOR LATE WEEK.
UNUSUALLY DEEP TROUGH DEVELOPING OVER THE EAST AND A NICE SURFACE
HIGH PRESSURE MOVING IN FOR THE WEEKEND. LOOKS LOVELY WITH HIGHS IN
THE 80S AND LOWER HUMIDITY LEVELS THAN WE MIGHT USUALLY EXPECT FOR
AUGUST.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Aug 2, 5:30 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 2 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED.

07

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.